Ohio, 2005

Flood in Ohio, October 25 to 26, 2005

October 25 to 26, 2005 · NWS CLE · 1 event in 1 county or zone

An upper level low pressure system tracked east across Ohio during the evening hours of the 24th and early morning hours of the 25th. This system produced rain, some of it heavy, over most of northern Ohio.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An upper level low pressure system tracked east across Ohio during the evening hours of the 24th and early morning hours of the 25th. This system produced rain, some of it heavy, over most of northern Ohio. The heaviest rainfall fell on portions of the Scioto River basin including Marion County. With the ground already saturated from steady rains the previous four days, the rain on the 25th quickly ran off causing the Scioto River at LaRue to go into flood during the morning hours of the 25th. At 7 am on the 25th, the observed stage was 11.3 feet. The river level continued to rise through the afternoon, and eventually crested at 12.1 feet at 7 pm that evening. The river level then slowly fell during the overnight hours and during the day on the 26th, but did not fall below flood stage until 9 pm on the 26th. Lowland flooding occurred along the river near LaRue. Although there were no major reports of damage, basement and nuisance flooding did cause some minor damage. Cooperative observers in Marion measured 1.19 inches of rain on the 25th and a total of 2.44 inches from the 21st through the 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Oct 25, 2:10 AM EST, 3 hours 35 minutes earlier.

Area forecast discussion, Oct 25, 2:10 AM EST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
310 AM EDT TUE OCT 25 2005

.SHORT TERM (TODAY THRU WED NIGHT)...
STRONG UPPER LEVEL LOW CONTINUES TO ROTATE OVER SOUTHERN OHIO WHILE
MOVING SLOWLY EAST IN THE BASE OF THE TROUGH.  THIS FEATURE IS
PROGGED TO MOVE TO THE ATLANTIC SEABOARD BY TONIGHT KEEPING THE
FORECAST AREA IN A BROAD UPPER LEVEL CYCLONIC FLOW WHILE BOMB
DEVELOPS IN THE NORTHEASTERN UNITED STATES.

PRECIPITATION WILL CONTINUE ACROSS THE ENTIRE FORECAST AREA WITH
SOME IMPROVEMENT IN THE EXTREME WESTERN COUNTIES OF
LUCAS...WOOD...AND HANCOCK. LAKE ENHANCEMENT WILL CONTINUE IN
REVERSE LAKE EFFECT CONDITIONS OVER THE SANDUSKY AND PORT CLINTON
AREAS.  SAVING GRACE FOR THESE AREAS IS THAT WE ARE NOT ABOUT 20
DEGREES COLDER FOR HEAVY SNOW.  RIVER RISES HAVE BEEN OCCURRING
UNDER THIS BAND OF PRECIPITATION AND RIVERS ARE BEING MONITORED.

MODELS SUGGEST THAT PRECIPITATION SHOULD BE ALL RAIN FOR THE MOST
PART AWAY FROM THE LAKE BUT WET BULB ZERO HEIGHTS DROP JUST BELOW
THE 3000 FOOT LEVEL SO WILL CONTINUE MENTION OF MIXED WITH SNOW IN
THE SOUTHEAST AREAS OF AKRON CANTON AND YOUNGSTOWN THIS MORNING.
COLD POOL DIVES SOUTH INTO THE FORECAST AREA TONIGHT AND LINGERING
PRECIPITATION HAS A BETTER CHANCE OF MIXING WITH SNOW DURING THE
OVERNIGHT AND MORNING HOURS IN THE EAST AND AWAY FROM THE LAKE. SO
WILL CONTINUE TO MENTION WET SNOW MIXING WITH THE RAIN. I AM NOT
EXPECTING ANY SNOW ACCUMULATIONS OVER THIS AREA AT ALL.

SURFACE HIGH TRIES TO BUILD INTO THE AREA TONIGHT IN THE MIDST OF
EASTERN UNITED STATES TROUGH BEING REINFORCED BY ANOTHER UPPER LEVEL
SHORTWAVE TROUGH DIVING SOUTH INTO THE AREA VIA THE GFS SOLUTION.
ETA/NAM SOLUTION APPEARS TO AGREE WITH THIS SOLUTION AND THEREFORE
WILL KEEP MENTION OF PRECIPITATION GOING THROUGH WEDNESDAY NIGHT.

I WILL STAY CLOSE TO MAV GUIDANCE TEMPERATURES THROUGH THE NEXT 60
HOURS AS THIS SOLUTION APPEARS TO FIT THE CURRENT TRENDS THAT ARE
DEVELOPING WITH COLD AIR ADVECTION TAKING PLACE BY TOMORROW NIGHT.
EXTREME WESTERN AREAS MAY BREAK 50 DEGREES AGAIN ON WEDNESDAY AS
PRECIPITATION TRIES TO DIMINISH.
&&

.LONG TERM (THU THRU MON)...
WITH ANOTHER UPR TROF DIVING DOWN INTO LARGER TROF AND SFC TROF MOVG
THRU...WL CONT TO SHOW SML CHC FOR SHRA ON THU INTO THU NITE A LTL
ABV GUIDANCE POPS. AS PRE PREV FCST...BNDRY TEMPS APPEAR TO STAY
JUST WRM ENUF TO KP PRECIP AS RA BUT CUD BE CLOSE TO GOING THE OTHER
WAY. SFC HI PRES FULLY MOVS OVR AREA LATE THU NITE THRU THE WEEKEND
AND SHUD PROVIDE DRY WX BUT PRESENCE OF UPR LOW LEAVES SOME
QUESTIONS. NEXT UPR TROF AND CDFNT PROGGED FOR LATE MON SO WL CARRY
CHC SHRA FOR MON.

&&

.AVIATION(06Z-06Z)...

SFC LOW SHOULD OVR THE OH VLY SHOULD DISSIPATE OVR THE NEXT COUPLE
OF HRS GIVING WAY TO THE MAIN SFC LOW OVR THE MID ATLC. THIS LOW
SHOULD BOMB OUT OVR THE NEXT 12 HRS. MOIST NLY FLOW OFF LK ERIE
COMBINED WITH PLENTY OF COMMA HEAD MOISTURE SHOULD LEAD TO PCPN
INCREASING FOR CLE/MFD/CAK/ERI OVR THE NEXT 6 HRS WITH IFR
VSBYS/CIGS THRU THE DAY. VSBY TOUGH AS MOS GUIDANCE SHOWS WIDESPREAD
VSBYS BLO 2SM BUT WITH STRONG WINDS AM UNCERTAIN. HAVE IMPROVED
VSBYS FROM GUIDANCE A LITTLE BUT STILL KEPT 1-3 SM. NAM SUGGESTS
VERY STRONG WINDS NR THE LERI SHORELINE TODAY AND HAVE INCREASED
WINDS SIGNIFICANTLY NR LERI...AND EVEN INLAND AS GRADIENT TIGHTENS
SIGNIFICANTLY THIS MRNG. NAM SHOWS CLOSE TO 30KT SFC WINDS AT ERI.
MAY NEED TO EVEN RAISE WINDS A LITTLE MORE AT 12Z ISSUANCE. GFS
WINDS SEEM WAY TOO WEAK AND HAVE DISCOUNTED. TOUGH CALL FOR TOL AND
FDY TODAY. MOISTURE SHOULD SLOWLY TRY TO DIMINISH THRU THE DAY AND
HAVE BROUGHT THESE SITES TO VFR BY 00Z. FDY WL TAKE A WHILE TO CLEAR
OUT AS N-NE FLOW STILL FAVORABLE FOR SOME LAKE ENHANCEMENT. FLOW
WILL NEED TO BECOME 350-360 DEG BEFORE PCPN CAN END THERE. THIS
SHOULD HAPPEN BY 18Z.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...NONE
.PA...NONE

&&

SHORT TERM...LOMBARDY
LONG TERM...ADAMS
AVIATION...MRD
Hazardous weather outlook, Oct 25, 3:38 AM EST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
438 AM EDT TUE OCT 25 2005

LEZ142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-089-
PAZ001>003-260845-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE-
CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-LUCAS-WOOD-OTTAWA-
SANDUSKY-ERIE-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-
CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
438 AM EDT TUE OCT 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...
NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND
NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

GALE WARNINGS ARE IN EFFECT FOR TODAY ON LAKE ERIE. OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LOMBARDY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Marion

When
October 25, 5:45 AM EST to October 26, 8:00 PM EST
Where
Marion forecast zone
Property damage
$30,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.587, -83.161 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, October 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5476789.